I had Botox injected for frown lines, forehead lines, and crow's feet. The following day, I had Fraxel Laser on my face. I'm 16 days post-procedure, and unable to smile. My upper lip turns under when I try to smile, and I'm unable to raise my cheeks. My doctor is experienced with Botox and has never had this adverse reaction occur. Have you seen this happen, and if so, how long will it take before my smile will return? I'm depressed, anxious, and look like a freak.
Unable to Smile After Botox and Fraxel Laser
Doctor Answers 2
Botox and swelling is not a good combination
This phenomenon has been reported several times, but usually, when the Botox and the laser procedure were done on the same day. The swelling (edema) from the laser procedure allows for the migration of the Botox, which rarely can effect your facial muscles that enables you to smile. For this reason, I try to schedule Botox at least a week prior to or after a laser procedure; usually, prior to laser procedure.
The good news is that it will correct itself and you will get your smile back. The bad news is that it may take 6-12 weeks for it to fully correct and unfortunately there is nothing that can be done to speed up the process. Daily smile exercises (attempting to smile for several minutes at a time a couple times a day) may strengthen some of the unaffected muscles that contribute to your smile that may bring about your smile back a little quicker.
I wish I had a better answer for you.
I heard of this before
Even though botox is supposed to be absorbed after a few hours, there have been a couple people I've heard of that have had similar stories with the 2 procedures very close together. I guess that the edema from the Fraxel has caused migration of the Botox, but can't be sure. In that case, it might take a few months to resolve.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.